1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2022 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Insulin sensitivity getting worse?

Discussion in 'Type 2 with Insulin' started by leeemerick, Jul 20, 2015.

  1. leeemerick

    leeemerick Type 2 · Well-Known Member

    Messages:
    100
    Likes Received:
    213
    Trophy Points:
    83
    Hi Guys & Gals,

    A type 2 insulin question...

    Been on insulin a year or so now. Lantus and Novorapid + 1500mg Metformin.
    Last couple of months I've been on pain killers for neuropathy (30/500 cocodomol and amytriptolen).
    My weights increased by a stone as a result unfortunately.
    I think my insulin sensitivity has nosedived or pancreas is waiving a little white flag?
    Lantus was 72u daily but creeping it up (76 at moment) and rapid I'm taking 25 - 35u at meals trying to keep my bg down (was using about 10 previously). Swapped to mostly low gi foods but still seem to be spiking on anything I eat. Bg is 10 - 12 when I wake up and stays at that till about lunch before dropping a point then shots up again after lunch. 3 hours after lunch I'm still about 10 or more. I'll keep increasing but seems when I do it doesn't work.
    I changed statins recently from Simvastatin to atorvastatin.
    Any help or suggestions greatly appreciated.
    I have been alot less mobile last few months since neuropathy has got alot worse. I struggle to walk for a few minutes before I'm in agony.
     
    • Like Like x 2
  2. Brunneria

    Brunneria Other · Guru

    Messages:
    21,805
    Likes Received:
    35,057
    Trophy Points:
    298
    Statins can raise blood glucose.

    If nothing else has changed (diet, exercise, etc) your new statin may be the culprit.
     
    • Like Like x 4
  3. Daibell

    Daibell LADA · Master

    Messages:
    12,425
    Likes Received:
    7,366
    Trophy Points:
    298
    Hi. You didn't mention your diet. The insulin shots are very high which implies you do have insulin resistance. Is your BMI above the good range which you suggest it may be? Are you keeping the carbs down and making up with proteins and fats. I think keeping the carbs way down is probably the only way to break the cycle. Yes, statins do raise blood sugar a bit so think about whether you really need them.
     
  4. skipworth

    skipworth Type 2 · Member

    Messages:
    19
    Likes Received:
    40
    Trophy Points:
    53
    Not sure if this helps, but I found that trying the Newcastle diet for 8 weeks appeared to improve my insulin sensitivity as well as helping me lose 26lbs. My carb ratio was 3 carbs to I unit of insulin and it has now moved to 6 carbs to 1 unit. I am was on 40 units of Levermir and between 15 and 38 units of novarapid before meals dependant on the food. I now take 15 levermir and between 7 anmd 14 novarapid. I have found that the key is carb reduction coupled with weight loss. My BMi has moved from 29.8 to 25.6. Others not on insulin have found the Newcastle diet has helped them significantly, but it does require a change in dietary lifestyle to maintain it, being on insulin helps maintain some normality but insulin can be its own worst enemy as ovewr time the more you take the more you then may need to take to maintain the same levels.
     
  5. eddie1968

    eddie1968 Type 2 · Well-Known Member

    Messages:
    3,662
    Likes Received:
    21,153
    Trophy Points:
    178
    I'm on Humulin M3 mixed insulin. It is a combined rapid and long lasting insulin. I have noticed that my dose has been heavily titrated upwards over the last year. I eat a lowish carb diet, have lost a lot of weight and my HbA1c has plummeted. My DSN has raised this issue and said it's either less pancreatic activity or I am becoming more resistant to insulin. Hope this helps. :)
     
  6. 53 Reverence

    53 Reverence Type 2 · Newbie

    Messages:
    4
    Likes Received:
    0
    Trophy Points:
    41
    Hi Leeemerick. See my post on Forxiga (Dapagliflozin) it could help you. Your story reads as mine did 18 months ago. Since being placed on Forxiga it has changed my life. I do still have Neuropathic pain bilaterally in feet and ankles but my battle to control my sugars is over. Hope this may help you, it's got to be worth mentioning.
     
  7. pixie1

    pixie1 Type 2 · Well-Known Member

    Messages:
    265
    Likes Received:
    185
    Trophy Points:
    103
    If you're low carbon, then pancreas doesn't need to be so active. If your A1c has plummeted, reduce your insulin dosage. This is what people have done in the past.
     
  8. Mep

    Mep Type 2 · Well-Known Member

    Messages:
    1,461
    Likes Received:
    906
    Trophy Points:
    173
    I'm wondering this too about whether my sensitivity to insulin has changed as I'm also on amitriptyine... also on baclofen, nifedipine, sandomigran, and a few others. I got taken off baclofen back in July or so and put back on it after a week of hell with spasms (so it obviously was helping some even when I wasn't too sure). But anyhow my weight has started to increase and I've not changed diet or anything.... turns out that is one of the side effects... but it also a side effect of amitriptyline, nifedipine, sandomigran as well. ugh. Plus I'm on apidra (bolus) and lantus (basal). But then I've had an increase in my pain levels recently and literally been having what I call pain storms, also noticed I'm still burping up my food hours later so digestion problems be getting worse on me as well. ugh. Glad to have found this forum. Sorry to hear you are struggling with this kind of issue too. As for me I'm still trying to figure out what is going on with my sugars suddenly. It's not diet as no change. It has to be meds or the pain I think. I'm also struggling with other stuff that isn't getting effective treatment as yet. Diabetes is a pain in the butt when trying to manage other stuff as well.
     
  9. ButtterflyLady

    ButtterflyLady Type 2 · Well-Known Member

    Messages:
    3,291
    Likes Received:
    4,026
    Trophy Points:
    178
    It sure is a pain in the butt sometimes. I'm on 10mg amitriptyline which I think is probably low enough to avoid major side effects. Could the digestion problems be delayed gastric emptying/gastroparesis? I have the former and sometimes I wonder if I am getting the latter... probably not diabetes related in my case though.
     
  10. Mep

    Mep Type 2 · Well-Known Member

    Messages:
    1,461
    Likes Received:
    906
    Trophy Points:
    173
    I have oesophageal dysmotility which is the same thing as gastroparesis but it's in my oesophagus so they can't call it that. I also have a sliding hiatal hernia which tends to slide into my chest when I've just eaten and then slides back down and gives me diaphragm spasms at times as well. But my theory is that if I'm still burping up food hours later that the hiatal hernia may have held up the digestion maybe. Well that's just a theory. I also do chronically burp because of my oesophageal dysmotility as well. I've had lots of tests done, including the gastric emptying study, barium swallow, and oesophageal manometry test. I'm on 25mg of amitriptyline at the moment, I did start out on 10mg... but I have my gastroenterologist and my urologist wanting to use the same drug to treat 2 different things. My gastroenterologist increased the dosage... he wants me on 40mg actually but I'm still on 25mg. But I need my treatment reviewed anyhow as my GI and throat spasms have been worsening.
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook